Acid Reflux Medications Negatively Affect Body pH Levels
I have been treated for acid reflux for many years (taking Nexium).
Several months ago I stopped the Nexium (wasn't feeling well) and tried several other PPI's (Proton Pump Inhibitors) and the feeling just got worse.
I started eliminating certain foods including sugar and lost ten pounds, which wasn't necessary.
I feel I eliminated too many positive foods and have added to the current situation. I do not eat processed or fried foods. I eat meat rarely. During this period of time, I have been dealing with a very stressful situation, which most likely has contributed to my current situation.
Could the burning and tight feeling in my throat be caused by a change in the pH level in my system, brought about by a decrease in eating certain foods and an increase in stress?ANSWER
Frequent acid reflux in and of itself is a sign of an acidic body pH
Prescription medications for GERD (Gastroesophageal reflux disease), heartburn, gastric reflux and other similar problems actually make the situation worse by making your body even more acidic.
We've been conditioned to believe that excess stomach acid is what causes heartburn and acid reflux.
In many cases, especially as we age, it is actually too little stomach acid that causes problems. This is because the stomach contents are very slow to empty into the small intestine when there is not enough hydrochloric acid (HCl).
The symptoms of too much stomach acid and too little stomach acid are pretty much the same, so it's irresponsible (although more profitable) for doctors to always assume that too much acid is the problem.
To understand how common medical advice makes the problem worse, let's look at what a typical acid reflux sufferer does.
Generally, if heartburn/gastric reflux is infrequent, doctors recommend over-the-counter antacids. But what are these tablets like Tums actually doing inside us?
Well, they actually encourage more HCl production, which on the surface is a good thing. HCl helps digest your food, so it can keep moving down your digestive tract. But again, they don't address the problem and actually, over time, make the problem worse.
That's because the cells that produce HCl, the parietal cells, become exhausted after a while. They need help from certain minerals to keep pumping out the HCl – most important are B1, niacin, zinc, magnesium, and chloride.
But in a person with an acidic body pH, many minerals are already depleted so the cells just don't have enough energy to keep up the HCl production.
So, when the antacids stop working, the person goes to their doctor for something stronger. Zantec, Tagamet and Prilosec are the most commonly prescribed medications. All of these types of medications (including Nexium) reduce the stomach acid further (or completely block stomach acid production), increasing the pH of the stomach.
Low stomach acid (hypochlorhydia) and the corresponding higher stomach pH leave us vulnerable to food poisoning, ulcers, parasites, and other kinds of stomach infections. It also makes it difficult to break down protein and absorb minerals from food (again, important for body pH balance
People with low stomach acid are frequently deficient in B-complex vitamins (notably B12), vitamin C, zinc, copper, calcium and magnesium.
So what can you do to remedy the acid reflux and get your body pH back on track?
Give your stomach what it really needs – more acid, not less. This will keep the food from sitting in your stomach for too long, which is when it can back up into your esophagus and burn.
When you experience heartburn or acid reflux, drink a tablespoon of apple cider vinegar (an acid) diluted in a small glass of water. For prevention purposes you can drink the diluted vinegar with your meal.
If the vinegar isn't strong enough to give full relief, try HCl tablets (take one or two with meals).
That will give your stomach the acids it needs to break down protein, absorb alkalizing minerals, protect you from pathogens, and move the food in a timely manner down your digestive tract.
Please note that if you experience burning in your stomach from the vinegar or HCl, it more than likely means that you do actually have too much stomach acid (much more rare but possible). Drinking milk will stop the burning.
Once the heartburn is under control you can focus on diet changes (see alkaline forming foods
) and alkaline supplements
that will get you back to a healthy body pH.
Hopefully this has been helpful to you.
Wishing you the best of health,
Melissa Approach Wellness